Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 10, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Mar 15, 2018, 8:38 AM CDT for Clay County, Dickinson County, Iowa. It was in force for 56 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2018, 8:38 AM CDT (13:38 UTC)
- Expired
- Mar 17, 2018, 4:17 PM CDT
- In force
- 56 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Sioux River near Milford (MIFI4).
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 16 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
030
WGUS43 KFSD 151338
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
838 AM CDT Thu Mar 15 2018
...The National Weather Service in Sioux Falls has issued a flood
warning for the following rivers in Iowa...
Little Sioux River Near Milford
Little Sioux River At Spencer
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC041-059-161738-
/O.NEW.KFSD.FL.W.0010.180315T1338Z-000000T0000Z/
/MIFI4.1.ER.180315T0207Z.180315T0500Z.000000T0000Z.NO/
838 AM CDT Thu Mar 15 2018
The National Weather Service in Sioux Falls has issued a
* Flood Warning for
The Little Sioux River Near Milford.
* until further notice.
* At 07AM Thursday the stage was 12.1 feet.
* Flood stage is 12.0 feet.
* At stages near 12.0 feet...Minor flooding of low lying agricultural
lands begins.
&&
LAT...LON 4350 9533 4350 9526 4334 9519 4334 9516
4328 9517 4329 9524
$$
IAC041-161738-
/O.NEW.KFSD.FL.W.0011.180315T1634Z-000000T0000Z/
/SPWI4.1.ER.180315T1634Z.180316T1200Z.000000T0000Z.NO/
838 AM CDT Thu Mar 15 2018
The National Weather Service in Sioux Falls has issued a
* Flood Warning for
The Little Sioux River At Spencer.
* until further notice.
* At 07AM Thursday the stage was 9.4 feet.
* Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...Rise above flood stage by 12 PM Thursday and continue to
rise to near 10.8 feet by 7 AM Friday. additional rises are
possible thereafter.
* At stages near 10.0 feet...The right bank overflows, and minor
flooding of the Spencer city park and some rural agricultural areas
begins.
&&
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
4302 9510 4310 9510
$$
&&
Location Flood Latest Observed Maximum Forecast Recent Observed
Stage Stage Time Stage Time Crest Time
LITTLE SIOUX RIVER
MIFI4 12.0 12.05 Thu 7 AM 13.3 Mon Mar 05
SPWI4 10.0 9.36 Thu 7 AM 10.8 Fri 7 AM 11.8 Wed Mar 07
MG3 follow-up statements
629
WGUS83 KFSD 160053
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
753 PM CDT Thu Mar 15 2018
...The Flood Warning continues for the following rivers in Iowa...
Little Sioux River Near Milford
Little Sioux River At Spencer
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC041-059-170453-
/O.CON.KFSD.FL.W.0010.000000T0000Z-000000T0000Z/
/MIFI4.1.ER.180315T0207Z.180315T0500Z.000000T0000Z.NO/
753 PM CDT Thu Mar 15 2018
The Flood Warning continues for
The Little Sioux River Near Milford.
* until further notice.
* At 07PM Thursday the stage was 12.1 feet.
* Flood stage is 12.0 feet.
* At stages near 12.0 feet...Minor flooding of low lying agricultural
lands begins.
&&
LAT...LON 4350 9533 4350 9526 4334 9519 4334 9516
4328 9517 4329 9524
$$
IAC041-170453-
/O.CON.KFSD.FL.W.0011.000000T0000Z-000000T0000Z/
/SPWI4.1.ER.180315T1807Z.180316T0600Z.000000T0000Z.NO/
753 PM CDT Thu Mar 15 2018
The Flood Warning continues for
The Little Sioux River At Spencer.
* until further notice.
* At 07PM Thursday the stage was 10.3 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Recent activity...The river rose above flood stage on Thursday
March 15.
* Forecast...The river will continue rising to near 11.1 feet by
Friday March 16. Additional rises may be possible thereafter.
* At stages near 10.0 feet...The right bank overflows, and minor
flooding of the Spencer city park and some rural agricultural areas
begins.
&&
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
4302 9510 4310 9510
$$
&&
Location Flood Latest Observed Maximum Forecast
Stage Stage Time Stage Time
LITTLE SIOUX RIVER
MIFI4 12.0 12.10 Thu 7 PM M
SPWI4 10.0 10.30 Thu 7 PM 11.1 Fri 1 AM695
WGUS83 KFSD 170622
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
122 AM CDT Sat Mar 17 2018
...The Flood Warning continues for the following rivers in Iowa...
Little Sioux River Near Milford
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC041-059-181021-
/O.CON.KFSD.FL.W.0010.000000T0000Z-000000T0000Z/
/MIFI4.1.ER.180315T0207Z.180316T0415Z.000000T0000Z.NO/
122 AM CDT Sat Mar 17 2018
The Flood Warning continues for
The Little Sioux River Near Milford.
* until further notice.
* At 12AM Saturday the stage was 12.1 feet.
* Flood stage is 12.0 feet.
* Recent activity...The river rose above flood stage on Thursday
March 15, and has been fluctuating within a few tenth of a foot
above and below flood stage for the past couple of days.
* At stages near 12.0 feet...Minor flooding of low lying agricultural
lands begins.
&&
LAT...LON 4350 9533 4350 9526 4334 9519 4334 9516
4328 9517 4329 9524
$$
&&
Location Flood Latest Observed Recent Observed
Stage Stage Time Crest Time
LITTLE SIOUX RIVER
MIFI4 12.0 12.09 Sat 12 AM 12.4 Thu Mar 15315
WGUS83 KFSD 172117
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
417 PM CDT Sat Mar 17 2018
...The Flood Warning is cancelled for the following rivers in Iowa...
Little Sioux River Near Milford
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
&&
IAC041-059-172147-
/O.CAN.KFSD.FL.W.0010.000000T0000Z-180317T2117Z/
/MIFI4.1.ER.180315T0207Z.180316T0415Z.180317T0940Z.NO/
417 PM CDT Sat Mar 17 2018
The Flood Warning is cancelled for
The Little Sioux River Near Milford.
* At 3PM Saturday the stage was 11.4 feet.
* Flood stage is 12.0 feet.
* Recent activity...The river rose above flood stage on Friday March
16.
* At stages near 12.0 feet...Minor flooding of low lying agricultural
lands begins.
&&
LAT...LON 4350 9533 4350 9526 4334 9519 4334 9516
4328 9517 4329 9524
$$
&&
Location Flood Latest Observed Recent Observed
Stage Stage Time Crest Time
LITTLE SIOUX RIVER
MIFI4 12.0 11.45 Sat 3 PM 12.4 Thu Mar 15
FERGUSONWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 15, 5:52 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Mar 15, 5:52 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
552 AM CDT Thu Mar 15 2018
.SHORT TERM...(Today through Friday night)
Issued at 415 AM CDT Thu Mar 15 2018
Not much of concern through this evening. Easterly flow will
increase a bit through the day, and this along with areas of high
clouds will keep temperatures cooler than yesterday, with highs from
the mid 30s in southwest MN to near 50 around Sioux City.
Late tonight through Friday night will be the period of greatest
concern with this forecast. Models have come into better agreement
on the overall timing/track of the system set to impact the region
during this time, though still minor variability in exact location
of the circulation center, and the associated thermal profiles which
could greatly impact precipitation type through the period.
In general, mid-upper trough and associated surface low will swing
out of the central Rockies into western Kansas/Nebraska by late
tonight, then slide east near the Kansas/Nebraska border through
the day Friday. Ample moisture and streaming into the Missouri River
Valley ahead of the low by late tonight/early Friday, gradually
expanding northeast to about a KHON-KFSD-KSPW line by midday, and
over most of the CWA by late afternoon. Fairly narrow ribbon of very
strong lift along the mid-level front will likewise lift northeast
through the day, followed by drying aloft which could transition any
substantial snow and/or freezing rain threat over freezing drizzle.
Some questions remain regarding precip type and potential impacts:
1. Surface air temperatures, especially south of I-90, could be near
or even slightly above freezing, limiting impact of potential icing.
2. Likewise, road temperatures across our southern areas are above
freezing based on current road sensor observations. With another
mild day today and air temperatures remaining near freezing tonight,
see no reason why these areas would see road temperatures drop below
freezing. This, too, could limit the impact of potential icing, at
least for travel concerns. Could still see some ice accretion on
elevated objects/trees/power lines, though.
3. Forecast soundings from both GFS and NAM maintain a warm layer
around 825-850mb in areas east of the James River Valley through
much of the day Friday. Location and just how warm this layer is
will ultimately impact precip type and amounts of snow/sleet/ice.
Despite the above questions, concern for travel impacts is high
enough this morning to issue headlines for parts of the area. Opted
for a Winter Storm Watch from south central SD, eastward along the
Missouri River Valley to Dixon County Nebraska. This area appears
most likely to see significant icing threat, though air and road
temperatures could impact eventual ice accumulations as mentioned
above. Northeast of this area, confidence in a band of moderate snow
(2-4") and/or light ice accumulations warrants a Winter Weather
Advisory from Huron/Mitchell, eastward toward Sioux Falls and
Worthington.
Far northeast parts of the forecast area (including Brookings,
Marshall and Windom) not likely to see much more than light snow,
or possibly a light glaze of ice if snow turns over to freezing
drizzle before ending Friday night.
Southeast parts of the forecast area (including Sioux City, Spencer
and Storm Lake) could see some icing, but impacts will be dependent
on those road and air temperatures, especially since much of the
precipitation will be occurring during daylight hours when the
increasing sun angle can also have a melting effect, even through
thick cloud cover. Thus, opted to not issue any headlines for that
area at this time, despite having a mention of ice accumulations in
the forecast.
Thanks to all of our surrounding offices and WPC for the extensive
collaboration on a difficult forecast this morning!
.LONG TERM...(Saturday through Wednesday)
Issued at 415 AM CDT Thu Mar 15 2018
System expected to be east of the forecast area by early
Saturday, and weak ridging will provide warmer, but still below
normal temperatures across the region through the weekend.
Next trough will slide out of the Rockies into the Plains late
Sunday into the early part of the work week. Focus on Friday did not
allow for in-depth interrogation of this next system, but despite
some timing differences, models generally agree on this system
bringing another shot of rain changing to snow across the region
early next week.
Temperatures show a slight upward trend again toward the middle of
next week with dry conditions by the end of this forecast period,
though extent of warming will initially depend on how much snow is
received over the next several days.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 551 AM CDT Thu Mar 15 2018
Localized area of IFR-LIFR ceilings and/or visibility in along and
east of a portion of the Buffalo Ridge early this morning, with
upslope northeast flow aiding the development. Otherwise VFR
conditions will prevail through most of this period, including at
our TAF sites. High clouds will blanket the area through today,
with ceilings gradually lowering from the southwest late in the
TAF period as a wintry system moves into the Central Plains. Light
precipitation, most likely -RA but possibly -FZRA, may reach KSUX
very late in this period, with light mixed precipitation farther
west through the Missouri River Valley by 09Z-12Z. Precipitation
will gradually expand northeastward through the day, but should
hold off at KFSD/KHON until after this TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 7 AM Friday to 1 AM CDT Saturday
for SDZ038-039-052>056-058>062-066-067.
Winter Storm Watch from late tonight through late Friday night
for SDZ050-057-063>065-068>070.
MN...Winter Weather Advisory from 7 AM Friday to 1 AM CDT Saturday
for MNZ089-098.
IA...Winter Weather Advisory from 7 AM Friday to 1 AM CDT Saturday
for IAZ001-002.
NE...Winter Storm Watch from late tonight through late Friday night
for NEZ013.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JHHazardous weather outlook, Mar 15, 4:46 AM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 446 AM CDT Thu Mar 15 2018 NEZ013-SDZ050-057-063>065-068>070-161000- Dixon-Gregory-Brule-Charles Mix-Douglas-Hutchinson-Bon Homme- Yankton-Clay SD- 446 AM CDT Thu Mar 15 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A wintry mix of precipitation will begin late tonight. Light icing is possible by daybreak Friday, especially in south central South Dakota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A wintry mix of precipitation will continue through the day Friday, gradually ending west to east Friday night. Ice accumulations greater than a tenth of an inch, along with light snow amounts, are possible, though any ice and snow accumulation will greatly depend on temperatures, which may be very near the freezing mark. Another weather system could bring a mix of rain and snow to the region early next week. However, there is too much uncertainty to specify timing or potential amounts at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001-002-MNZ089-098-SDZ038-039-052>056-058>062-066-067-161000- Lyon IA-Osceola-Nobles-Rock-Beadle-Kingsbury-Jerauld-Sanborn- Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-Turner- Lincoln SD- 446 AM CDT Thu Mar 15 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A wintry mix of snow and freezing rain will affect the region Friday into Friday night. Although the amount of snow and ice will depend greatly on temperatures, both surface and aloft, at this time it appears that moderate snow accumulations, along with ice accumulations less than a tenth of an inch, will be possible. Another weather system could bring a mix of rain and snow to the region early next week. However, there is too much uncertainty to specify timing or potential amounts at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ012>014-020>022-031-032-NEZ014-SDZ071-161000- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dakota-Union- 446 AM CDT Thu Mar 15 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A wintry mix of mainly rain or freezing rain will affect the region Friday into Friday night. The amount of ice will depend greatly on temperatures, both surface and aloft. However, at this time, it appears that at least some ice accumulation will be possible, especially on untreated or elevated surfaces. Another weather system could bring a mix of rain and snow to the region early next week. However, there is too much uncertainty to specify timing or potential amounts at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ003-MNZ071-072-080-081-090-097-SDZ040-161000- Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Jackson-Pipestone- Brookings- 446 AM CDT Thu Mar 15 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A wintry mix of light snow or freezing drizzle will affect the region Friday afternoon into Friday night. Although the amount of snow and ice will depend greatly on temperatures, both surface and aloft, at this time it appears that light snow accumulations, along with a light glaze of ice will be possible. Another weather system could bring a mix of rain and snow to the region early next week. However, there is too much uncertainty to specify timing or potential amounts at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:48 AM CDT | Winter Weather Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 45 hr |
| Mar 15, 8:38 AM CDT | River Flood Warning | FSD | Clay | 60 hr |
Nearby
River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.